Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 225, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2017, 9:11 PM CDT for Norton County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 9:11 PM CDT (02:11 UTC)
- Expired
- Jul 17, 2017, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 679 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
134
WUUS53 KGLD 180211
SVRGLD
KSC137-180245-
/O.NEW.KGLD.SV.W.0225.170718T0211Z-170718T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
911 PM CDT MON JUL 17 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Norton County in northwestern Kansas...
* Until 945 PM CDT
* At 911 PM CDT, a severe thunderstorm was located over Lenora, or 15
miles south of Norton, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lenora and Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10006 3968 10011 3984 9991 3957 9974
TIME...MOT...LOC 0211Z 238DEG 13KT 3962 9997
HAIL...1.00IN
WIND...60MPH
$$
Lundquist4 follow-up statements
458
WWUS53 KGLD 180217
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
917 PM CDT MON JUL 17 2017
KSC137-180245-
/O.CON.KGLD.SV.W.0225.000000T0000Z-170718T0245Z/
Norton KS-
917 PM CDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN NORTON COUNTY...
At 917 PM CDT, a severe thunderstorm was located near Lenora, or 14
miles south of Norton, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lenora and Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10006 3968 10011 3984 9991 3957 9974
TIME...MOT...LOC 0217Z 236DEG 12KT 3963 9996
HAIL...1.25IN
WIND...60MPH
$$
Lundquist267
WWUS53 KGLD 180227
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
927 PM CDT MON JUL 17 2017
KSC137-180245-
/O.CON.KGLD.SV.W.0225.000000T0000Z-170718T0245Z/
Norton KS-
927 PM CDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN NORTON COUNTY...
At 926 PM CDT, a severe thunderstorm was located near Lenora, or 14
miles south of Norton, moving northeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lenora and Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10001 3969 10006 3984 9991 3957 9974
TIME...MOT...LOC 0226Z 237DEG 11KT 3964 9995
HAIL...1.75IN
WIND...60MPH
$$
Lundquist585
WWUS53 KGLD 180235
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
935 PM CDT MON JUL 17 2017
KSC137-180245-
/O.CON.KGLD.SV.W.0225.000000T0000Z-170718T0245Z/
Norton KS-
935 PM CDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN NORTON COUNTY...
At 935 PM CDT, a severe thunderstorm was located 4 miles east of
Lenora, or 14 miles south of Norton, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lenora and Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10001 3969 10006 3984 9991 3957 9974
TIME...MOT...LOC 0235Z 246DEG 11KT 3963 9993
HAIL...1.25IN
WIND...60MPH
$$
Lundquist182
WWUS53 KGLD 180243
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
943 PM CDT MON JUL 17 2017
KSC137-180252-
/O.EXP.KGLD.SV.W.0225.000000T0000Z-170718T0245Z/
Norton KS-
943 PM CDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NORTON COUNTY
WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However nickel
size hail and winds around 50 MPH are still possible with this
thunderstorm.
LAT...LON 3957 10001 3969 10006 3984 9991 3957 9974
TIME...MOT...LOC 0242Z 238DEG 13KT 3964 9991
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:42 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 17, 6:42 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Mon Jul 17 2017
.UPDATE...
Issued at 530 PM MDT Mon Jul 17 2017
Storm activity continues its trend of being slower than model
data suggests. Based on current radar trends and near-term data,
have trimmed rainfall chances to east of Highway 83. Have my
doubts storm coverage will be very extensive due to dry air moving
in behind the storm cluster. Considered cutting rainfall chances
in half, but did not want to be too aggressive just incase the
storms are able to overcome the dry air advection for a short time
over the eastern counties.
A few isolated storms have tried to develop just west of the main
group, but the dry air has limited there coverage and duration.
While storms will be possible this evening for the eastern part of
the forecast area, the majority of the storm activity will be to
the east of Red Willow, Norton and Graham counties.
&&
.SHORT TERM...(This afternoon through Tuesday)
Issued at 245 PM MDT Mon Jul 17 2017
Upper low that had been in eastern Colorado for the last 3 days
finally weakened and moves out into the plains early this morning.
Latest WV imagery shows this weakened mid level feature over
southwest Nebraska and northwest Kansas, with subsidence spreading
into our CWA from the west in it's wake. SHowers/thunderstorms have
developed in the eastern part of our CWA near this feature.
This afternoon-tonight: Moderate instability will be in place across
our entire CWA this afternoon and early this evening, however any
thunderstorm activity should be confined to our east closer to the
main axis of forcing. Due to very moist air mass in our east and
consensus of short range models showing this activity developing
into a slow moving cluster there is some concern for localized flash
flooding. Latest trends in radar/satellite seem to indicate that
showers/thunderstorms may remain further east than most guidance had
indicated, but potential still exists for a few severe storms across
our eastern CWA through the evening.
Tuesday: West-southwest flow develops as ridge shift back into the
plains. This may allow for a weak mid level shortwave trough to
passing into our northwest by late Tuesday afternoon, and high
models are showing activity beginning to develop into the western
part of our CWA. This activity will tend to be high based with
isolated wind severe gusts the main threat.
Regarding heat advisory: Confidence is high that heat index values
will be 105 or higher Tuesday afternoon across our east and northern
locations along the Republican River valley. Based on coordination
and flexibility allowed by directive criteria I extended advisory to
include locations where 103 is likely and 105 may be possible. I
considered issuance of advisory to include nighttime periods through
Thursday, as overnight heat index values may not decrease below 75.
After coordination we limited the current advisory to Tuesday
afternoon/early Tuesday evening for now. This could be extended
based on trends and confidence.
.LONG TERM...(Tuesday night through Monday)
Issued at 143 PM MDT Mon Jul 17 2017
Tuesday night a weather disturbances will graze around periphery of
upper ridge. This may produce showers and slight thunderstorm
chances for the far northern area of our CWA, Otherwise expect dry
conditions.
Wednesday and Thursday high pressure will influence the region with
a very hot air mass. This will produce mostly dry conditions with
high temperatures reaching from the lower 90s to the around 105,
with the hottest areas being mostly extreme southwest Nebraska and
western Kansas. Some area along the state line may reach up to
around 100. Low temperatures through this time frame will drop into
the lower 60 to middle 70s (west to east). A Heat Advisory will most
likely be issue during this time with the area of focus being along
and east of a line from near Benkelman Nebraska to Hoxie and Gove
Kansas. Please watch out for more details if/when the Heat Advisory
is issue.
Thursday night and Friday: Instability will begin to increase slowly
from the west and northwest along a boundary that looks to enter our
region. A few thunderstorms could form mainly in the far
northwestern corner of the CWA. This boundary looks to move further
southeastward into our region and weaken, bringing thunderstorm
chances further into our region with a few stronger storms possible.
Temperatures on Friday will be well above average, climbing into the
upper 90s to just over 100 degrees.
Saturday through Sunday: A cold front looks to move through the
region on Saturday. This will most likely produce more widespread
thunderstorm chances during the afternoon and evening hours as the
front slows down over our CWA. The environment that is expected with
this frontal passage does support the development of a few strong to
severe thunderstorms along and ahead of it. Another round of
thunderstorms looks to develop Sunday afternoon as the front slowly
moves out of the region.
On Monday dry conditions look to return to the local areas as
another ridge of high pressure build over the region.
High temperatures Saturday through Monday will be much cooler than
the past few days, with highs generally reaching the middle 80s to
middle 90s with Saturday being the warmest day of the three.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 530 PM MDT Mon Jul 17 2017
VFR conditions forecast for the TAFs. Main focus is the
possibility of thunderstorm activity for KMCK in the next few
hours. Currently have low confidence of a storm moving over the
site due to how isolated the storms will be. The bulk of the storm
activity will be well east of the site, with more
isolated/scattered storms expected near KMCK. Due to the challenge
of trying to correctly time storm activity the past couple of
nights, continue to have low confidence in timing of these storms.
The trend with storm activity has been slower than what current
data shows, which causes difficulty in trying to provide accurate
timing. Any storms near the site should end around 2z or 3z,
unless the storm activity will be slower than what is currently
shown. Otherwise dry, hot weather will begin for the rest of the
work week.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 8 PM CDT Tuesday for KSZ002>004-
014>016-028-029.
CO...NONE.
NE...Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Tuesday for NEZ079>081.
&&
UPDATE...JTL
SHORT TERM...DR
LONG TERM...BW
AVIATION...JTLHazardous weather outlook, Jul 17, 6:51 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 551 PM MDT Mon Jul 17 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 551 PM MDT Mon Jul 17 2017 /651 PM CDT Mon Jul 17 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Locally heavy rainfall is likely from slow moving showers and thunderstorms generally east of Highway 83, which could lead to localized flash flooding. A few of these storms may become severe with half dollar size hail and damaging winds before 9 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Heat index values may range from 103 to 108 each afternoon from Tuesday through Thursday along and east of a line from Benkelman Nebraska to Oakley Kansas. Heat indices overnight at these locations will remain around 75. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. JTL
In the hours before
Special weather statement, Jul 17, 7:18 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
718 PM CDT MON JUL 17 2017
KSZ004-180030-
Norton KS-
718 PM CDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
730 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Almena, or 15 miles northeast of Norton, moving
northeast at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Almena.
LAT...LON 3983 9966 3999 9978 4000 9976 4000 9962
3984 9963
TIME...MOT...LOC 0017Z 238DEG 13KT 3995 9964
LundquistSpecial weather statement, Jul 17, 9:04 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Goodland KS 904 PM CDT MON JUL 17 2017 KSZ004-180230- Norton KS- 904 PM CDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON COUNTY UNTIL 930 PM CDT... At 902 PM CDT, Doppler radar was tracking a strong thunderstorm over Lenora, or 15 miles south of Norton, moving northeast at 15 mph. Nickel size hail will be possible with this storm. This storm may briefly produce hail up to quarter size if it continues to intensify. Locations impacted include... Lenora and Edmond. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3957 9974 3957 10005 3964 10010 3980 9989 TIME...MOT...LOC 0202Z 238DEG 13KT 3961 9996 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:18 PM CDT | Special Weather Statement | GLD | Norton | 12 min |
| Jul 17, 9:04 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Jul 17, 9:52 PM CDT | Special Weather Statement | GLD | Norton | 8 min |
| Jul 17, 10:01 PM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 17, 10:12 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jul 17, 10:14 PM CDT | Special Weather Statement | GLD | Norton | 16 min |
| Jul 17, 10:29 PM CDT | Special Weather Statement | GLD | Graham | 16 min |
| Jul 17, 10:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 29 min |
| Jul 17, 11:46 PM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 18, 12:01 AM CDT | Special Weather Statement | GLD | Norton | 14 min |
| Jul 18, 12:24 AM CDT | Special Weather Statement | GLD | Norton | 21 min |
| Jul 18, 12:43 AM CDT | Special Weather Statement | GLD | Norton | 32 min |
| Jul 18, 2:58 PM CDT | Heat Advisory | GLD | Decatur, Graham, Norton, Rawlins, Sheridan | 3 days |
| Jul 18, 6:21 PM CDT | Special Weather Statement | GLD | Cheyenne | 9 min |
| Jul 18, 6:32 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| Jul 18, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.